Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 28, 2020, 1:33 AM EDT for Lewis County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2020, 1:33 AM EDT (05:33 UTC)
- Expired
- Jul 28, 2020, 2:15 AM EDT
- In force
- 42 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 27 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 5.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
925
WWUS81 KBUF 280533
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
133 AM EDT Tue Jul 28 2020
NYZ006-008-280615-
Oswego-Lewis-
133 AM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS AND EAST CENTRAL
OSWEGO COUNTIES...
At 132 AM EDT, a strong thunderstorm was located near Highmarket, or
16 miles north of Camden, moving east at 35 mph.
Winds in excess of 40 mph and brief heavy rainfall are possible with
this storm.
Locations impacted include...
Whetstone Gulf State Park, Highmarket, Lyonsdale, Greig, Port Leyden,
Lyons Falls, Constableville, Turin, Osceola, West Leyden, Mohawk
Hill, North Osceola, Swancott Mill, Talcottville and Brantingham.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4342 7554 4348 7579 4368 7578 4373 7513
4361 7511
TIME...MOT...LOC 0532Z 266DEG 29KT 4356 7566
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 27, 10:37 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 27, 10:37 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1037 PM EDT Mon Jul 27 2020 .SYNOPSIS... Showers and thunderstorms ahead of a cold front will produce locally heavy rainfall overnight. It will be notably cooler and less humid behind the cold front on Tuesday. There may be a few showers or storms during the rest of the work week, but the vast majority of the time will be dry. && .NEAR TERM /THROUGH TUESDAY/... A cold front across western Lake Erie late this evening will move slowly eastward across the area overnight. This will produce a steadier round of showers with embedded thunderstorms which will enter Western New York just before midnight and move across the rest of the area overnight. Precipitable water values still near 2 inches ahead of this front, so there remains a potential for locally heavy rainfall. Weak flow and left over lake breeze boundaries may support cell training. However the modest flow of about 25 knots at 700 mb will minimize the severe weather risk. Showers and storms will end from west to east late tonight, and the front will usher in a much drier air mass. Dew points in the lower 70s ahead of the front will drop into the lower to mid 60s by daybreak. Somewhat cooler and much less humid conditions occur Tuesday in wake of front. Skies will turn mostly sunny late morning into the afternoon. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... An upper level low will track from Eastern Ontario to Eastern Quebec during this period. This will cause a few different opportunities for some active weather as shortwave troughs round the base of the larger scale trough. Wednesday still looks like the best chance for showers and some thunderstorms as embedded shortwave trough approaches from the Central Great Lakes during peak heating and when instability is maximized maybe with MLCAPES as high as 1000 j/kg. NW flow will favor most activity developing inland from the lakes. The trough will be slow to move through and there will still be the chance for showers on Thursday across the area. Instability will be low enough to result in only a minimal chance for thunder. Temperatures on Wednesday and Thursday will be in the low to mid 70s across the higher terrain, and in the upper 70s to low 80s for the lower elevations. && .LONG TERM /FRIDAY THROUGH MONDAY/... The axis of the upper level trough will continue its sweep across the Eastern Great Lakes and New England Friday and Saturday. For Friday, slight chances will diminish throughout the day for the eastern portions of the forecast region as the associated surface low tracks northeast into New England. Otherwise, the remaining parts of the region will remain dry. Dry conditions will last through the first half of the weekend as a large area of surface high pressure pushes southeast into the Great Lakes from southeastern Quebec. Meanwhile, an area of low pressure will develop from a prominent shortwave over the Mississippi Valley Saturday and will track northeastward toward the Ohio Valley and Eastern Great Lakes Saturday night and Sunday. Expect chances for showers to increase late in the day Sunday through Monday. Long range model guidances have disagreements with timing, strength and placement of this system. While the ECMWF develops and tracks a better organized low, the GFS and Canadian have less organized system and therefore kept chances for showers for the Sunday afternoon through Monday timeframe due to the uncertainty in timing. Will have to keep an eye as to what will play out as the event approaches. Otherwise, throughout the period temperatures will remain near normal with highs ranging in the mid to upper 70s along the higher terrain, and upper 70s to low 80s in the lower elevations. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... An area of showers with some embedded thunderstorms will move across western New York between 03Z and 09Z. This will result in areas of MVFR or lower conditions in heavier rains. Lingering moisture behind this will result in stratus and perhaps some fog with a few hours of MVFR/IFR conditions likely late tonight before drier air moves in behind the cold front. Drier air will mix out most of the cloud cover during the day Tuesday with widespread VFR conditions developing. Outlook... Tuesday night...VFR. Wednesday through Friday...Mainly VFR. Scattered showers. River valley fog possible across the Western Southern Tier early each morning. Saturday...VFR. && .MARINE... Winds have dropped off slightly, enough so to drop the Small Craft Headlines on Lake Erie. There still will be a moderate southwesterly flow which will veer to the W/NW late tonight with the passage of a cold front. Moderate west to southwest winds will be in place on Tuesday as fair weather will return to the region. Somewhat choppy conditions will once again be in place for the east end of Lake Ontario... specifically north of Mexico Bay. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/RSH NEAR TERM...Apffel/JLA/RSH SHORT TERM...JLA/SW LONG TERM...EAJ AVIATION...Apffel MARINE...Apffel/JLA/RSH
Hazardous weather outlook, Jul 27, 7:56 PM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 756 PM EDT Mon Jul 27 2020 NYZ001>003-010>013-019>021-085-290000- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Chautauqua-Cattaraugus-Allegany-Southern Erie- 756 PM EDT Mon Jul 27 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. There is a small chance that thunderstorms will produce locally heavy rainfall and flooding tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-014-290000- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario- 756 PM EDT Mon Jul 27 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 756 PM EDT Mon Jul 27 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jul 27, 10:39 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1039 PM EDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM HEAVY RAIN MEDINA 43.22N 78.39W
07/27/2020 M7.03 INCH ORLEANS NY TRAINED SPOTTER
STORM TOTAL.
&&
EVENT NUMBER BUF2000919
KRALocal storm report, Jul 27, 10:47 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1047 PM EDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HEAVY RAIN 4 E MEDINA 43.23N 78.31W
07/27/2020 M5.27 INCH ORLEANS NY MESONET
STORM TOTAL.
&&
EVENT NUMBER BUF2000920
JAMSpecial weather statement, Jul 28, 12:39 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1239 AM EDT Tue Jul 28 2020
NYZ003-010>013-280515-
Livingston-Wyoming-Genesee-Monroe-Northern Erie-
1239 AM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WYOMING...EAST CENTRAL
ERIE...NORTHWESTERN LIVINGSTON...SOUTHWESTERN MONROE AND SOUTHERN
GENESEE COUNTIES...
At 1238 AM EDT, a strong thunderstorm was located over Darien Lakes
State Park, moving east at 45 mph.
Winds in excess of 40 mph and brief heavy rainfall are possible with
this storm.
Locations impacted include...
Batavia, Darien Lakes State Park, Marilla, Le Roy, Bennington, Alden,
Attica, Pavilion, York, Stafford, Covington, Corfu, Alexander,
Wyoming, East Bethany, Cowlesville, Bethany Center and Dale.
This includes Interstate 90 near exit 47.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4278 7846 4278 7855 4292 7861 4306 7789
4279 7785 4276 7846
TIME...MOT...LOC 0438Z 262DEG 37KT 4288 7840
WelchSpecial weather statement, Jul 28, 12:56 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1256 AM EDT Tue Jul 28 2020
NYZ006-008-280530-
Oswego-Lewis-
1256 AM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEWIS AND
NORTHEASTERN OSWEGO COUNTIES...
At 1255 AM EDT, a strong thunderstorm was located near Pulaski, or 8
miles southeast of Sandy Island Beach State Park, moving east at 30
mph.
Winds in excess of 40 mph and brief heavy rainfall are possible with
this storm.
Locations impacted include...
Pulaski, Redfield, Richland, Orwell, Sandy Creek, Lacona, Altmar,
Osceola, Kasoag, North Osceola, Smartville and Salmon River
Reservoir.
This includes Interstate 81 between exits 35 and 37.
If outdoors, consider seeking shelter inside a building.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4348 7581 4344 7584 4350 7619 4367 7612
4367 7564 4345 7565
TIME...MOT...LOC 0455Z 272DEG 25KT 4355 7607
WelchSpecial weather statement, Jul 28, 1:13 AM EDT, 20 minutes before
Special Weather Statement
National Weather Service Buffalo NY
113 AM EDT Tue Jul 28 2020
NYZ003-011>013-020-021-280600-
Cattaraugus-Allegany-Livingston-Wyoming-Genesee-Monroe-
113 AM EDT Tue Jul 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHEASTERN
CATTARAUGUS...LIVINGSTON...NORTHERN ALLEGANY...SOUTHWESTERN MONROE
AND SOUTHEASTERN GENESEE COUNTIES...
At 113 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pavilion to near Arcade. Movement
was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Geneseo, Dansville, Letchworth State Park, Le Roy, Perry, Warsaw,
Avon, Mount Morris, Honeoye Falls, Pavilion, Conesus, Caledonia,
Lima, Arcade, Scottsville, Portageville, Houghton, Yorkshire, Rush
and York.
This includes Interstate 390 between exits 5 and 11.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4244 7859 4253 7851 4254 7846 4257 7846
4301 7804 4305 7753 4238 7778
TIME...MOT...LOC 0513Z 264DEG 35KT 4293 7804 4246 7849
RSHSpecial weather statement, Jul 28, 1:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
133 AM EDT Tue Jul 28 2020
NYZ006-008-280615-
Oswego-Lewis-
133 AM EDT Tue Jul 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS AND EAST CENTRAL
OSWEGO COUNTIES...
At 132 AM EDT, a strong thunderstorm was located near Highmarket, or
16 miles north of Camden, moving east at 35 mph.
Winds in excess of 40 mph and brief heavy rainfall are possible with
this storm.
Locations impacted include...
Whetstone Gulf State Park, Highmarket, Lyonsdale, Greig, Port Leyden,
Lyons Falls, Constableville, Turin, Osceola, West Leyden, Mohawk
Hill, North Osceola, Swancott Mill, Talcottville and Brantingham.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4342 7554 4348 7579 4368 7578 4373 7513
4361 7511
TIME...MOT...LOC 0532Z 266DEG 29KT 4356 7566
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:39 AM EDT | Special Weather Statement | BUF | Genesee | 36 min |
| Jul 28, 12:56 AM EDT | Special Weather Statement | BUF | Oswego | 34 min |
| Jul 28, 1:13 AM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 47 min |
| Jul 28, 1:58 AM EDT | Special Weather Statement | BUF | Livingston, Ontario | 47 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.